On entropy weak solutions of Hughes’ model for pedestrian motion

  • Nader El-Khatib
  • Paola GoatinEmail author
  • Massimiliano D. Rosini


We consider a generalized version of Hughes’ macroscopic model for crowd motion in the one-dimensional case. It consists in a scalar conservation law accounting for the conservation of the number of pedestrians, coupled with an eikonal equation giving the direction of the flux depending on pedestrian density. As a result of this non-trivial coupling, we have to deal with a conservation law with space–time discontinuous flux, whose discontinuity depends non-locally on the density itself. We propose a definition of entropy weak solution, which allows us to recover a maximum principle. Moreover, we study the structure of the solutions to Riemann-type problems, and we construct them explicitly for small times, depending on the choice of the running cost in the eikonal equation. In particular, aiming at the optimization of the evacuation time, we propose a strategy that is optimal in the case of high densities. All results are illustrated by numerical simulations.

Mathematics Subject Classification (2000)

Primary 35L65 Secondary 35F21 90B20 


Pedestrian flow Conservation laws Eikonal equation Weak entropy solutions Numerical approximations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Amadori D., Di Francesco M.: The one-dimensional Hughes model for pedestrian flow: Riemann-type solutions. Acta Math. Sci. 32(1), 259–280 (2012)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Bardi M., Capuzzo-Dolcetta I.: Optimal control and viscosity solutions of Hamilton–Jacobi–Bellman equations. Systems & Control: Foundations & Applications. Birkhäuser Boston Inc., Boston, MA, With appendices by Maurizio Falcone and Pierpaolo Soravia. (1997)Google Scholar
  3. 3.
    Bardos C., Roux A.Y., Nédélec J.-C.: First order quasilinear equations with boundary conditions. Comm. Partial Different. Equ. 4(9), 1017–1034 (1979)zbMATHCrossRefGoogle Scholar
  4. 4.
    Chalons C.: Numerical approximation of a macroscopic model of pedestrian flows. SIAM J. Sci. Comput 29(2), 539–555 (electronic), (2007)Google Scholar
  5. 5.
    Colombo R.M., Goatin P., Rosini M.D.: A macroscopic model for pedestrian flows in panic situations. In Current Advances in Nonlinear Analysis and Related Topics, vol. 32 of. GAKUTO International Series in Mathematical Science and Applications, pp. 255–272. Gakkōtosho, Tokyo, (2010)Google Scholar
  6. 6.
    Colombo R.M., Rosini M.D.: Pedestrian flows and non-classical shocks. Math. Methods Appl. Sci 28(13), 1553–1567 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Colombo R.M., Rosini M.D.: Existence of nonclassical solutions in a pedestrian flow model. Nonlinear Anal. Real World Appl. 10(5), 2716–2728 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Dafermos C.M.: Hyperbolic Conservation Laws in Continuum Physics Volume 325 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] Second Edition. Springer, Berlin (2005)Google Scholar
  9. 9.
    Di Francesco M., Markowich P.A., Pietschmann J.-F., Wolfram M.-T.: On the Hughes’ model for pedestrian flow: the one-dimensional case. J. Different. Equ. 250(3), 1334–1362 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Hughes R.L.: A continuum theory for the flow of pedestrians. Transp. Res. B 36(6), 507–535 (2002)CrossRefGoogle Scholar
  11. 11.
    Hughes R.L.: The flow of human crowds. In Annual Review of Fluid Mechanics, Vol. 35, pp. 169–182. Annual Reviews, Palo Alto, CA (2003)Google Scholar
  12. 12.
    Karlsen K.H., Towers J.D.: Convergence of the Lax-Friedrichs scheme and stability for conservation laws with a discontinuous space-time dependent flux. Chin. Ann. Math. Ser. B 25(3), 287–318 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Kružhkov S.N.: First order quasilinear equations with several independent variables. Mat. Sb. (N.S.) 81(123), 228–255 (1970)MathSciNetGoogle Scholar
  14. 14.
    Mishra S.: Convergence of upwind finite difference schemes for a scalar conservation law with indefinite discontinuities in the flux function. SIAM J. Numer. Anal. 43(2), 559–577 (electronic) (2005)Google Scholar
  15. 15.
    Rosini M.D.: Nonclassical interactions portrait in a macroscopic pedestrian flow model. J. Different. Equ. 246(1), 408–427 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Rusanov V.V.: The calculation of the interaction of non-stationary shock waves with barriers. Ž Vyčisl. Mat. i Mat. Fiz 1, 267–279 (1961)MathSciNetGoogle Scholar
  17. 17.
    Soravia P.: Boundary value problems for Hamilton-Jacobi equations with discontinuous Lagrangian. Indiana Univ. Math. J 51(2), 451–477 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Towers J.D.: Convergence of a difference scheme for conservation laws with a discontinuous flux. J. Numer. Anal 38(2), 681–698 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Vasseur A.: Strong traces for solutions of multidimensional scalar conservation laws. Arch. Ration. Mech. Anal 160(3), 181–193 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Zhao H.: A fast sweeping method for eikonal equations. Math. Comp 74(250), 603–627 (electronic) (2005)Google Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  • Nader El-Khatib
    • 1
  • Paola Goatin
    • 2
    Email author
  • Massimiliano D. Rosini
    • 3
  1. 1.Computer Science and Mathematics Department Lebanese American UniversityByblosLebanon
  2. 2.INRIA Sophia Antipolis-Méditerranée, EPI OPALESophia Antipolis CedexFrance
  3. 3.ICM, University of WarsawWarszawaPoland

Personalised recommendations